Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 82, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2004, 12:38 PM EDT for Amelia County, Powhatan County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2004, 12:38 PM EDT (16:38 UTC)
- Expired
- Jul 7, 2004, 1:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Amelia County, VA, Powhatan County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:20 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 10:20 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1020 AM EDT WED JUL 7 2004 ANOTHER TYPICAL SUMMER DAY HERE IN AKQ CWA LAND...AS HOT AND VRY HUMID CONDITIONS COMBINED WITH AN APPROACHING SHRTWV (TROF) WILL TRIGGER SCTD TSRAS THIS AFTN AND EVENG. AGAIN...ATMOS PRIMED ENUF FOR A FEW TSRAS TO BE STRNG OR SVR WITH POTENTIAL FOR DAMAGING WNDS AND HAIL. ALSO...HVY DWNPOURS WILL BE LIKELY. HIER POPS W AND LWR POPS E. ....PREVIOUS DISCUSSION.... .SYNOPSIS...TYPICAL SUMMER WX PTRN WELL ESTABLISHED ACROSS RGN AS WRN XTNSN OF BERMUDA HIGH REMAINS THE DOMINANT WX FTR. SVRL CHCS FOR PCPN EXIST DUE TO PERSISTENT TROF E OF MTS. MAY BE DEALING WITH MCS MOVMNTS ARND PERIFRY OF RIDGE BY ERLY NXT WEEK. && .SHORT TERM...PERSISTENCE RULES THE FCST TDY AS TROF AXIS REMAINS OVR RGN. SHUD SEE CONVECTION DVLPNG BY ERLY AFTRN ALONG MTS THEN DRIFT SE ACROSS FA THIS AFTRN AND EVE. ETA DVLPS SFC FTR ACROSS NC THEN DRIFTS IN N INTO PIEDMONT AFTR 18Z. THUS WILL CONT CHC POPS FA WIDE...BUT HOLDING OFF TIL LATE AFTRN CSTL AREAS. AS FOR SEVERE THREAT...PARAMETERS SUGGEST PULSE TYPE TSRA AGAIN WITH PTNTL FOR DMNGG WNDS & PSBL HAIL...AS HAS BEEN THE CASE PAST FEW DAYS. MID & HIGH LVL CLDNS FROM DSPTG MID WEST SYSTM OVRSPRDG RGN ATTM. HOWEVER...NOT OPAQUE ENUF TO SLOW DOWN SUNS HTNG. TMPS AOA 90 MOST AREAS COMBINED WITH DP TMPS IN THE L-M70S RESULTS IN HEAT INDEX VALUES ARND 100...100 TO 105 SRN INTERIOR CNTYS. PCPN GRDLY TAPERS OFF AFTR MIDNITE TONITE...BUT FIRES UP ONCE AGAIN THU AS TROF AXIS REMAINS ACROSS RGN. SO CONT POPS INTO THU NITE. FRI APPEARS DRY AS TROF AXIS SLIDES E. && .LONG TERM...MCS TYPE SYSTMS MIGRATING SE ARND BERMUDA HIGH WILL MAKE TIMING OF PCPN BY ERLY NXT WEEK DIFFICULT AT BEST. && .AVIATION...MAINLY VFR CNDTNS XPCT FCST PRD...EXCEPT LOWER VSBYS AND CIGS THIS AFTERNOON AND EVENING WITH SCT TSTRMS. && .MARINE...NO FLAGS EXPECTED WITH GENERALLY LIGHT WINDS THROUGH SUN. WAVES ON BAY GENERALLY AROUND 1 FT...2 TO 3 FT COASTAL WATERS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 88 69 90 68 / 30 40 30 20 OXB 83 71 87 69 / 30 40 30 20 WAL 88 72 88 70 / 30 40 30 30 FVX 92 70 92 67 / 40 30 30 20 RIC 92 71 92 68 / 40 30 30 20 PTB 93 71 93 68 / 40 30 30 20 AKQ 92 71 92 69 / 30 40 30 30 PHF 92 72 91 71 / 30 40 30 30 ORF 90 73 91 72 / 30 40 30 30 ECG 92 74 93 73 / 30 40 30 30 && 44/18/32
Hazardous weather outlook, Jul 7, 5:30 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED JUL 07 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED JUL 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES OVER INLAND PORTIONS OF VIRGINIA AND NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...PRODUCING GUSTY WINDS AND HAIL. SEE SPSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. FORECASTER ID 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 7, 10:55 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EDT WED JUL 7 2004 VAZ049-061>064-069-071600- CAROLINE VA-CUMBERLAND VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN VA- 1055 AM EDT WED JUL 7 2004 ...STRONG SHOWERS OVER LOUISA AND CUMBERLAND COUNTIES... AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAINFALL FROM 9 MILES NORTH OF MINERAL TO CUMBERLAND...MOVING NORTHEAST AT 30 MPH. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE NEXT HOUR FROM CUMBERLAND AND LOUISA AND SPREAD INTO POWHATAN...GOOCHLAND AND HANOVER COUNTIES. SOME AREAS THAT MAY BE AFFECTED OVER THE NEXT HOUR INCLUDE POWHATAN...MILFORDASHLAND...BOWLING GREEN...CARTERSVILLE AND GOOCHLAND. ISOLATED THUNDERSTORMS WITH FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL MAY DEVELOP WITH THESE STORMS. FOSTER
Special weather statement, Jul 7, 12:01 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1201 PM EDT WED JUL 7 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080000- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 1201 PM EDT WED JUL 7 2004 ...HEAT INDEX VALUES AROUND 100 THIS AFTERNOON... ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... BERMUDA HIGH PRESSURE WILL CONTINUE A SOUTHERLY WIND FLOW ACROSS THE AREA THIS AFTERNOON AND EVENING. TEMPERATURES AROUND 90 WILL COMBINE WITH HIGH HUMIDITY LEVELS TO PRODUCE HEAT INDEX VALUES AROUND 100 DEGREES MAINLY WEST OF THE CHESAPEAKE BAY...WITH INDEX VALUES BETWEEN 100 AND 105 ACROSS INLAND PORTIONS OF SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA. MEANWHILE...SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND EVENING. THERE IS A POSSIBILITY THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...PRODUCING STRONG WINDS AND HAIL. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE WITH ANY STORM. IF YOU HAVE TO BE OUTSIDE TODAY...WEAR LIGHT COLORED LIGHT WEIGHT CLOTHES. DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY. GINGRICH
Special weather statement, Jul 7, 12:27 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1227 PM EDT WED JUL 7 2004 VAZ062-063-067>072-071715- AMELIA VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NOTTOWAY VA-POWHATAN VA- 1227 PM EDT WED JUL 7 2004 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM ASHLAND TO 6 MILES NORTHEAST OF CREWE... MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSELEY AROUND 1250 PM EDT TUCKAHOE AROUND 105 PM EDT BON AIR AROUND 110 PM EDT DOWNTOWN RICHMOND AROUND 115 PM EDT WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS LINE OF STORMS. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN ADDITION..SMALL HAIL WILL BE POSSIBLE IN A FEW SPOTS. BROWN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:41 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 34 min |
| Jul 7, 1:14 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 31 min |
| Jul 7, 1:35 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, King and Queen | 25 min |
| Jul 7, 2:01 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George | 29 min |
| Jul 7, 2:10 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Lancaster, Northumberland, Richmond, Westmoreland | 50 min |
| Jul 7, 2:19 PM EDT | Severe Thunderstorm Warning | AKQ | Surry, Sussex | 26 min |
| Jul 7, 2:30 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George | 30 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 33 min |
| Jul 7, 2:46 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Greensville, Southampton, Sussex, City of Emporia | 29 min |
| Jul 7, 2:49 PM EDT | Special Marine Warning | AKQ | 86 min | |
| Jul 7, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, Sussex | 28 min |
| Jul 7, 3:28 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 32 min |
| Jul 7, 3:35 PM EDT | Special Marine Warning | AKQ | 85 min | |
| Jul 7, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 21 min |
| Jul 7, 3:55 PM EDT | Severe Thunderstorm Warning | AKQ | James City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg | 35 min |
| Jul 7, 4:12 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Jul 7, 4:28 PM EDT | Special Marine Warning | AKQ | 92 min | |
| Jul 7, 4:34 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 26 min |
| Jul 7, 4:38 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 22 min |
| Jul 7, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 29 min |
| Jul 7, 4:58 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Jul 7, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 34 min |
| Jul 7, 5:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Jul 7, 5:46 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 29 min |
| Jul 7, 5:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Jul 7, 7:45 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Jul 7, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| Jul 7, 4:12 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford, Northampton | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.